SESSION TITLE: Critical Care Case Report Posters
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Thermo-dysregulation is one of the serious complications of antipsychotic medications(APM’s) and is a potentially life threatening condition if not recognized and treated promptly. Here we present a case of olanzapine(OLZ) induced hypothermia in an elderly CKD patient.
CASE PRESENTATION: A 93-year-old woman with history of dementia,hypothyroidism,stage IV CKD was admitted with progressive decline in mental status over 2-3 days. She was recently prescribed OLZ for delirium. On examination she was lethargic with GCS 9/15,rectal temperature 31.8°C/89.2F, blood pressure 90/62mmHg and pulse 30/minute. Her ECG showed sinus bradycardia @ 30/minute,type II AV nodal block and prominent J waves(Osborn wave). Significant labs included creatinine 2.3mg/dl,hematocrit 32.6% and WBC 7800/ml. Serum cortisol,lactate,blood cultures and thyroid profile later resulted normal. Passive rewarming using warming blanket, warm intravenous fluids, forced air warming and empiric broad spectrum antibiotics were initiated following which hypothermia resolved. OLZ was discontinued and she had returned to baseline within 3 days with resolution of hypotension, bradycardia and J waves.
DISCUSSION: Hypothermia is drop in body's core temperature ≤ 35°C/95°F and can cause fatal cardiac arrhythmias.Unopposed dopaminergic activity in hypothalamus secondary to blockage of serotonin receptors might be responsible for antipsychotic medication induced hypothermia(APMIH). It can be fatal if not recognized and treated rapidly. In this case the recent initiation of OLZ in setting of CKD and the negative laboratory work excluded other differentials and prompted us to consider APMIH. OLZ has a mean half life of 33 hours and is renally cleared. Treatment included supportive care, passive rewarming, continous cardiac monitoring and discontinuation of OLZ following which patient’s condition improved.
CONCLUSIONS: Hypothermia due to APM’s are rare and under recognized. Pubmed search for “olanzapine” and “hypothermia” resulted in only few reported cases to-date. With the increasing usage of APMs, closer monitoring for uncommon adverse effects is essential. This case adds to the literature and illustrates potentially lethal and rare adverse effect of OLZ. Thus physicians prescribing OLZ should be watchful for hypothermia, especially in CKD patients and the elderly.
Reference #1: Ankit Kansagra et.al Prolonged hypothermia due to olanzapine in the setting of renal failure:a case report and review of the literature,Therapeutic Advances in Psychopharmacology 2013 Dec
DISCLOSURE: The following authors have nothing to disclose: Nagendra Madisi, Akshu Balwan
No Product/Research Disclosure Information